Alert archive / Missouri / Flash Flood Warnings in 2022
Flash Flood Warning 29, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 30, 2022, 4:09 AM CDT for Ozark County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2022, 4:09 AM CDT (09:09 UTC)
- Expired
- Jul 30, 2022, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Ozark County, MO
The radar
The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:10 AM CDT | FLASH FLOOD | Thornfield, MO | THE LITTLE NORTH FORK RIVER AT THORNFIELD REACHED FLOOD STAGE. THE RIVER ROSE 4 FEET IN A SHORT TIME. |
| Jul 30, 5:00 AM CDT | HEAVY RAIN 5.47 | 2 Sse Thornfield, MO | RAINFALL LAST 6 HOURS. STILL RAINING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
446
WGUS53 KSGF 300909
FFWSGF
MOC153-301300-
/O.NEW.KSGF.FF.W.0029.220730T0909Z-220730T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
409 AM CDT Sat Jul 30 2022
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northwestern Ozark County in southwestern Missouri...
* Until 800 AM CDT.
* At 409 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly. Additional heavy rainfall will continue to occur across
portions of the warned area early this morning.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Gainesville, Noble, Willhoit, Thornfield, Long Run and Bull Shoals
Lake.
This includes the following low water crossings...
Turkey Creek at County Road 830, Pond Fork at County Road 883,
Little North Fork River at County Road 916 and Little North Fork
at Haskins Ford Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3677 9277 3675 9241 3659 9240 3660 9264
3664 9277 3665 9277 3669 9277 3670 9277
3671 9277 3673 9277 3675 9277
FLASH FLOOD...RADAR INDICATED
$$
EW2 follow-up statements
994
WGUS73 KSGF 300939
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
439 AM CDT Sat Jul 30 2022
MOC153-301300-
/O.CON.KSGF.FF.W.0029.000000T0000Z-220730T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-
439 AM CDT Sat Jul 30 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING
FOR NORTHWESTERN OZARK COUNTY...
At 439 AM CDT, River gauge reports indicated that flooding was
occurring from thunderstorms producing heavy rain. Between 3 and 7
inches of rain have fallen. Flash flooding is already occurring. The
River Gauge on the Little North Fork River near Thornfield show that
rapid rises are occurring and the river was above flood stage.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Gauges reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Gainesville, Noble, Willhoit, Thornfield, Long Run and Bull Shoals
Lake.
This includes the following low water crossings...
Turkey Creek at County Road 830, Pond Fork at County Road 883,
Little North Fork River at County Road 916 and Little North Fork
at Haskins Ford Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3677 9277 3675 9241 3659 9240 3660 9264
3664 9277 3665 9277 3669 9277 3670 9277
3671 9277 3673 9277 3675 9277
FLASH FLOOD...GAUGE INDICATED
$$
EW936
WGUS73 KSGF 301252
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
752 AM CDT Sat Jul 30 2022
MOC153-301302-
/O.EXP.KSGF.FF.W.0029.000000T0000Z-220730T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-
752 AM CDT Sat Jul 30 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING FOR
NORTHWESTERN OZARK COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3677 9277 3675 9241 3659 9240 3660 9264
3664 9277 3665 9277 3669 9277 3670 9277
3671 9277 3673 9277 3675 9277
$$
EWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:35 AM CDT, 34 minutes earlier.
Area forecast discussion, Jul 30, 3:35 AM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Springfield MO 335 AM CDT Sat Jul 30 2022 Key Messages: 1. Showers and isolated thunderstorms likely today through Sunday. Locally heavy rainfall - flooding for a few locations. 2. Cooler temperatures are expected through the weekend. 3. Excessive heat is likely next week. .SHORT TERM...(Today and tonight) Issued at 238 AM CDT Sat Jul 30 2022 Synoptic Pattern and Current Conditions: The area was currently in a semi zonal flow aloft within a weak steering flow regime as 850mb-300mb mean winds were only about 15-20kts to the east. A couple of shortwaves were moving towards the area from Kansas. This combined with the right entrance region of a 300mb jet will provide the lift for continued precip chances today. The 850mb front, which has been south of the area, has now lifted north and was located roughly from the KS/OK border to the east-northeast into central Missouri. This trend can also be seen on local VAD Wind Profilers. The surface front is also on the move, slowly, as it has now reached the Missouri- Arkansas border with winds turning southeasterly there. Since the 1.66in PW on the the 00z KSGF sounding, RAP data now suggests that value is closer to 1.9 or 2.0 inches. There is a tight gradient in the moisture with PW's around 1 inch across central Missouri. 850mb dewpoints are in the 15-16C range across southern Missouri, and are forecast to go even higher later this morning, therefore the airmass the very high in moisture content and primed for locally heavy rainfall. An area of showers and storms has been ongoing for the last few hours just south of the Highway 60 corridor. This activity is near or perhaps on the surface front and has been producing very high rainfall rates (2-3inches per hour). Isolated 4-5 inch amounts have been measured in less than 3 hours earlier tonight. We are also beginning to see additional development further north now, closer to the 850mb front. Another batch of showers and storms was located across northwestern Oklahoma and southern Kansas, this was associated with a shortwave trough and influence from a weak 850mb low level jet. Rain Chances/Amounts Today and Tonight: We are expecting the low level fronts to continue to slowly lift north through the morning with additional showers and storms breaking out along them, hopefully affecting locations that have yet to experience much rainfall. The shortwave to the west and associated rainfall from Kansas will also be moving into the area this morning, lasting into the afternoon hours. The 00z HREF localized probability matched mean qpf guidance has done a decent job thus far highlighting localized areas of high rainfall amounts (3-5+ inches), with other areas seeing 1-2 inches. Therefore as we head through the day, there will likely be other localized areas along the fronts that see if these totals. Localized flash flooding will continue to be a concern, especially with rainfall rates that can compensate a very dry ground where runoff can occur more easily. Given the clouds and precip today, we are only expecting high temperatures to reach the middle/upper 70s to perhaps 80. This is a welcome 10-15 degrees below average for this time of year and highlighted well in the ECWMF Extreme Forecast Index the last few days. Coverage of storms may decrease to the isolated variety by late afternoon or evening as the bulk of the shortwave energy moves east. However a low level jet is forecast to strengthen overnight across Oklahoma and nose into southeast Kansas and southwest Missouri towards sunrise Sunday morning. This would likely force another increase in showers and storms across the southwest half or so of the area. Moisture levels will remain very high and HREF probability matched mean qpf data is again showing pockets of very heavy rainfall (2-5 inches) in localized areas, however the exact location of these areas is very difficult to pin point. Updates to the precip forecast are likely today as we continue to hone in on this overnight rainfall threat. .LONG TERM...(Sunday through Friday) Issued at 238 AM CDT Sat Jul 30 2022 Sunday- Sunday Night Rain Chances/Amounts: Rainfall chances are highest during the first half of Sunday as the morning activity festers. One thing to note is that the low level jet appears to veer and remain 20-35kts to the east during the day, therefore its possible activity lingers/trains at times across the same areas. Therefore some locations, especially south of Interstate 44 could see some additional pockets of heavy rainfall. Temperatures look to be warmer with NBM guidance supporting highs in the middle 80s. Some upper 80s to near 90 are possible across the west if there is enough clearing. Monday: The upper trough begins to move east with warmer 850mb temps advecting in. NBM data and ensemble means continue to come in a little warmer now, with highs in the lower to perhaps middle 90s. Heat index values could approach 100 degrees. Tuesday through the end of next week: We have high confidence that the upper level ridge out west will build back into the area through the week, with NBM temperature guidance indicating highs back into the middle and upper 90s as early as Tuesday, and lasting through the end of the week. Given the severe to extreme drought across the area, its certainly plausible for temps to climb even higher than currently forecast. Also, Ensemble Cluster Analysis and general ensemble means support an expansive 594-596dm mid level high directly across the area, especially by the middle to end of the week. This also supports a return to excessive heat with temperatures warming a few degrees each day as the mid level high strengthens. The latest heat index probabilities from WPC highlight a 50-70% chance of heat indices at least 100 degrees during this time for Springfield. Very little rain chances also exist during this time with perhaps an outside pop up storm across the far eastern ozarks. Most locations will remain dry. Extended CIPS analogs continue to show 5-10 degree temperature anomalies next week, which also supports temps well into the 90s, to perhaps 100 degrees. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1135 PM CDT Fri Jul 29 2022 We are expecting convection to expand overnight and into Saturday over southern MO including the TAF sites. Mostly scattered convection at first and then expanding in coverage as we get closer to morning. VFR conditions will eventually become MVFR and IFR for much of Saturday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Lindenberg
Hazardous weather outlook, Jul 29, 7:42 PM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 742 PM CDT Fri Jul 29 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 742 PM CDT Fri Jul 29 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited lightning risk. Elevated excessive rainfall risk DISCUSSION... Scattered showers and thunderstorms will be possible this evening across southern Missouri. Most locations will remain dry through this evening. Additional showers and thunderstorms will develop overnight into Saturday morning. There is the potential for localized heavy rainfall and flooding into Saturday morning where repeated rounds of thunderstorms occur. However, uncertainty remains on the exact locations of the heaviest rainfall occur across southern Missouri. .DAYS TWO THROUGH SEVEN...Saturday through Wednesday. A cold front will stall near the area Saturday and Sunday. Active weather will occur near the front with periods of showers and thunderstorms expected. Despite the drought, there will be a risk for some flash flooding with any training thunderstorms that impact areas for an extended period of time. No severe weather is expected at this time. Excessive heat is expected to return next week with heat index values near or above 100 degrees from Tuesday through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Jul 30, 12:48 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 AM CDT SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM HEAVY RAIN 3 E BOAZ 37.02N 93.35W
07/30/2022 M4.72 INCH CHRISTIAN MO MESONET
RAINFALL MEASURED IN THE LAST 3-6 HOURS.
&&
MBLocal storm report, Jul 30, 1:09 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 AM CDT SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM HEAVY RAIN 2 N CHRISTIAN CENTER 36.97N 93.16W
07/30/2022 M5.46 INCH CHRISTIAN MO PUBLIC
RAINFALL MEASURED IN THE LAST 3-6 HOURS.
&&
MBLocal storm report, Jul 30, 1:11 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 AM CDT SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM HEAVY RAIN 2 NW CHRISTIAN CENTER 36.96N 93.19W
07/30/2022 M4.78 INCH CHRISTIAN MO PUBLIC
RAINFALL MEASURED IN THE LAST 3-6 HOURS.
&&
MBLocal storm report, Jul 30, 1:14 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 AM CDT SAT JUL 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 AM HEAVY RAIN OZARK 37.02N 93.21W
07/30/2022 M3.65 INCH CHRISTIAN MO PUBLIC
MEASURED IN THE LAST 3-6 HOURS.
&&
MBThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 10:30 PM CDT | Areal Flood Advisory | SGF | Christian, Stone | 6 hr |
| Jul 30, 12:39 AM CDT | Flash Flood Warning | SGF | Christian | 6 hr |
| Jul 30, 1:56 AM CDT | Flash Flood Warning | SGF | Christian, Douglas | 5 hr |
| Jul 30, 3:36 AM CDT | Areal Flood Advisory | SGF | Douglas, Ozark, Taney | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.